Texas, 2005

Hail and Damaging Winds in Texas, May 25 to 26, 2005

May 25 to 26, 2005 · NWS SJT · 14 events in 7 counties and zones

11 hail, 2 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 25, 1:30 PM CST, 6 hours 5 minutes earlier.

Area forecast discussion, May 25, 1:30 PM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
230 PM CDT WED MAY 25 2005

.SHORT TERM...
WE ARE LOOKING AT THE POTENTIAL FOR A COUPLE OF ROUNDS OF
THUNDERSTORMS THIS AFTERNOON AND TONIGHT.  LATEST VISIBLE
SATELLITE SHOWS SEVERAL BOUNDARIES STRETCHED ACROSS NORTH TEXAS
FROM THE REMNANTS OF THE CONVECTIVE SYSTEM FROM LAST NIGHT.
STARTING TO SEE A FEW TOWERING CUMULUS GO UP FROM SWEETWATER TO
NORTH OF ABILENE IN THE VICINITY OF A COUPLE OF THESE BOUNDARIES.
A BIT OF A CAP STILL IN PLACE ...BUT WE COULD SEE THE CAP BREAK
IN THE NEXT FEW HOURS. DECENT SHEAR AND LARGE CAPE VALUES POINT
TOWARD THESE STORMS GOING SEVERE WITH HAIL AND WIND THE MAIN THREAT.
ANOTHER ROUND OF MORE WIDESPREAD STORMS EXPECTED ACROSS WEST
CENTRAL TEXAS LATE TONIGHT AS STORMS CURRENTLY FORMING OVER
NORTHEAST NEW MEXICO DEVELOP INTO A CONVECTIVE SYSTEM AND TRACK
SOUTHEASTWARD OVERNIGHT.  LOW LEVEL JET AND BOUNDARY FROM EARLIER
STORMS...GOOD INSTABILITY AND DEEP MOISTURE ALL POINT TO A GOOD
CHANCE OF RAIN WITH SOME HAIL...WIND AND GOOD RAINFALL RATES
OVERNIGHT AND EARLY TOMORROW.  THIS PATTERN CONTINUES INTO
TOMORROW NIGHT WITH AFTERNOON THUNDERSTORMS AND ANOTHER POTENTIAL
OVERNIGHT CONVECTIVE SYSTEM TOMORROW NIGHT. HAVE OPTED NOT TO
ISSUE A FLASH FLOOD WATCH AT THIS POINT AS THE GROUND IS CURRENTLY
QUITE DRY AND EXPECT THE STORMS TO CONTINUE MOVING.  LOCALIZED
FLOODING IN POOR DRAINAGE AREAS IS POSSIBLE. WILL CONTINUE TO
MONITOR AS RAINFALL RATES COULD BE HIGH AND ADDITIONAL ROUNDS
OF RAIN THURSDAY AND THURSDAY NIGHT COULD FALL OVER ALREADY
SATURATED AREAS. WITH RAIN AND INCREASED CLOUD COVER...
TEMPERATURES WILL BE COOLER.

.LONG TERM...
A WET PATTERN CONTINUES THROUGH THE REST OF THE WEEK AND INTO THE
WEEKEND AS NORTHWEST FLOW ALOFT AND PLENTY OF MOISTURE REMAIN.
HAVE CONTINUED WITH A CHANCE OF RAIN THROUGH THE WEEKEND...WITH
RAIN CHANCES STARTING TO TAPER OFF ON MONDAY.  OVERALL WILL SEE
COOLER TEMPERATURES IN THE 80S AND LOWER 90S INTO NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      64  78  61  80 /  70  70  40  50
SAN ANGELO   65  84  63  82 /  70  70  40  40
JUNCTION     69  86  63  80 /  60  50  40  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

08
Hazardous weather outlook, May 25, 1:15 PM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
215 PM CDT WED MAY 25 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-261843-
BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-
JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-
SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN-
143 PM CDT WED MAY 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

...SEVERE THUNDERSTORMS AND HEAVY RAIN POSSIBLE ACROSS WEST
CENTRAL TEXAS THIS EVENING AND TONIGHT...

.DAY ONE...TONIGHT

WE CONTINUE TO EXPECT THUNDERSTORM DEVELOPMENT LATER THIS
AFTERNOON ACROSS NORTHERN AND EASTERN SECTIONS OF WEST CENTRAL
TEXAS...AS AN OUTFLOW BOUNDARY BECOMES STATIONARY ACROSS THE
AREA. DUE TO A VERY UNSTABLE AIRMASS AND FAVORABLE WIND SHEAR
...ANY STORMS THAT DO DEVELOP WILL BECOME RAPIDLY SEVERE. THE
BEST CHANCE FOR SEVERE WEATHER THIS AFTERNOON WILL BE NORTH
OF A ROBERT LEE TO BRADY LINE. THE MAIN THREAT FROM THE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS.

THIS EVENING AND OVERNIGHT...A COMPLEX OF THUNDERSTORMS MAY
DEVELOP ACROSS EASTERN NEW MEXICO AND THE TEXAS PANHANDLE.
IF SO...THIS COMPLEX WILL LIKELY MOVE SOUTHEAST ACROSS WEST
CENTRAL TEXAS...POSSIBLY CENTERED ALONG AND EITHER SIDE OF A
LINE FROM STERLING CITY TO MASON. A FEW STORMS WITHIN THIS
COMPLEX MAY BE SEVERE.

ALSO...HEAVY RAINFALL WILL BE POSSIBLE TONIGHT. LOCAL RAINFALL
AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE ACROSS WEST CENTRAL
TEXAS BY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE MAY ACTIVATE OUR SPOTTERS LATER THIS AFTERNOON OR TONIGHT.

23/HUBER

The radar

The Dyess AFB radar (KDYX), 36 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Callahan

When
May 25, 7:35 PM CST
Where
Callahan County, Eula
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.350, -99.567

Hail, Taylor

When
May 25, 7:54 PM CST to 7:56 PM CST
Where
Taylor County, 3 mi SE of Potosi
Measured
2.5 in hail
Property damage
$12,000
Reported by
TRAINED SPOTTER
Coordinates
32.283, -99.633

Large hail caused damage to vehicles and homes near Potosi.

Hail, Taylor

When
May 25, 8:15 PM CST
Where
Taylor County, Lawn
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.133, -99.750

Thunderstorm Wind, Coke

When
May 25, 8:35 PM CST
Where
Coke County, 9 mi N of Bronte
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.017, -100.300

Hail, Coke

When
May 25, 8:40 PM CST to 8:50 PM CST
Where
Coke County, 4 mi N of Bronte
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.933, -100.300

Hail, Coke

When
May 25, 8:49 PM CST
Where
Coke County, 4 mi N of Bronte
Measured
1.75 in hail
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
31.933, -100.300

Vehicle damage due to hail.

Hail, Jones

When
May 25, 9:17 PM CST
Where
Jones County, 6 mi S of Nugent
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.617, -99.667

Hail, Taylor

When
May 25, 9:45 PM CST
Where
Taylor County, 4 mi NE of Abilene
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.483, -99.683

Hail, Coke

When
May 25, 9:45 PM CST
Where
Coke County, 3 mi W of Silver
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.067, -100.733

Thunderstorm Wind, Runnels

When
May 25, 10:11 PM CST
Where
Runnels County, 5 mi E of Miles
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
31.600, -100.100

Hail, Nolan

When
May 25, 10:20 PM CST
Where
Nolan County, Blackwell
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.083, -100.317

Lightning, Runnels

When
May 25, 10:30 PM CST
Where
Runnels County, Ballinger
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

Lightning set a barn on fire.

Hail, Taylor

When
May 25, 11:35 PM CST
Where
Taylor County, 19 mi SW of Abilene
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
32.250, -99.967

Hail, McCulloch

When
May 26, 12:00 AM CST
Where
McCulloch County, 5 mi S of Brady
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
31.067, -99.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450138, 5450139, 5450140, 5450141, 5450142, 5450143, 5450144, 5450145, 5450146, 5450147, 5450148, 5450149, 5450150, 5450151.